MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SONOSURG CURVED SCISSORS,PISTOL GRIP,5MM X 34CM; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. SONOSURG CURVED SCISSORS,PISTOL GRIP,5MM X 34CM; ULTRASONIC SURGICAL DEVICE
Model Number T3775
Medical Device Problem Codes Break (1069); Degraded (1153)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject device was sent to olympus for evaluation.Inspection and testing found the probe was broken 16.5 mm from the distal end.Scratches were observed around the broken surface of the probe.There was black discoloration on the broken surface of the probe.Cracks spread out from the black discolored area.There were no scratches around the starting point of the probe rupture.The grasping section was worn.A review of the device history record found no deviations that could have caused or contributed to the reported issue.The device met all specifications at the time of shipment.Based on the results of the legal manufacturer's investigation, it is likely the probe broke due to ultrasonic output being activated while the probe was in contact with a hard object, such as clips or forceps, or the probe was scraped by using a sharp object, such as surgical tools, to remove foreign substance adhesion.As a result, the probe was scratched.A force may have been applied to the probe due to continuous use of the probe with scratches, causing the probe to break at the scratched area.The worn grasping section was likely due to the ultrasonic output being continuously activated by closing the grasping section while nothing was grasped between the grasping section and the distal end of the probe.Or, the ultrasonic output was repeatedly activated when it was not possible to confirm whether the grasped tissue was completely resected, causing the grasping section to wear out.However, a definitive root cause could not be identified.Since the probe of the subject device was broken, the output activation could not be confirmed.However, it is likely the e0.5 was caused by the following: -the power was turned on while the pedal of the footswitch was stepped on.-the power was turned on while the footswitch plug was shorted with moisture adhesion.The device's instruction manual provides the following warnings, which may help to prevent the issue: "if the ultrasonic output stops during the procedure, the ultrasonic output warning lamp of the generator lights up and a warning tone sounds, immediately remove the insertion section of the instrument from the patient, with the transducer and connection cable connected.Then inspect the probe and the handle as follows.Otherwise, patient injury and/or equipment damage could occur." "do not activate ultrasonic output while grasping hard tissue such as bone or highly calcified tissue, or hard objects such a metal clips or other instruments (e.G., metal clips, uterine manipulators, or other instruments).Do not apply only the probe to the tissue with strong force or do not twist or pull the probe up while grasping the tissue.Otherwise, the probe may become too hot and break before the generator gives a warning lamp/sound." "when the probe is contaminated by carbonized tissue, use a piece of moistened, soft gauze to remove the tissue.Do not attempt to scrape it with a sharp object such as a scalpel.Otherwise, the probe may be scratched or break and detach into the body cavity during ultrasonic output." "if the ultrasonic output stops during the procedure, the ultrasonic output warning lamp of the generator (sonosurg-g2) lights up and a warning tone sounds.Immediately remove the insertion section from the patient, and inspect it according to the instructions given in section 8.2, ¿when the ultrasonic output warning lamp lights¿.Otherwise, detachment of the probe tip may result." olympus will continue to monitor field performance for this device.
 
Event or Problem Description
The customer reported that during a therapeutic laparoscopic procedure, the probe was damaged when it was wiped with gauze outside of the body due to dirt on the grip.A second device of the same model was then used in the procedure and when it was wiped with gauze outside of the body, the probe on that device was also damaged.At some point, the device reportedly displayed an e0.5 error.Since the part of the procedure when the sonosurg was used had already been completed, they completed the intended procedure using other treatment tools.Both of the devices had been used approximately thirty (30) times prior to this procedure.There was no impact on the patient's health.There was no patient or user injury reported due to the events.This report is being submitted for the issue with the second device, with patient identifier (b)(6).The issue with the first device is being reported on the medwatch with patient identifier (b)(6).

Brand Name
SONOSURG CURVED SCISSORS,PISTOL GRIP,5MM X 34CM
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key14598587
Report Number8010047-2022-09432
Device Sequence Number11286579
Product Code LFL
UDI-Device Identifier04953170235634
UDI-Public04953170235634
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K050885
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 06/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberT3775
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/18/2022
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/06/2022
Initial Report FDA Received Date06/03/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/24/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SONOSURG-G2: OLYMPUS GENERATOR; SONOSURG-T2H-C: OLYMPUS TRANSDUCER
Patient SexUnknown